Study Finds Lipitor Side Effects Could Include Cataracts

Published on October 7, 2013 by Sandy Liebhard

Text-Size:A A A+

 

Potential Lipitor side effects could include cataracts, according to a study published last month in JAMA Ophthalmology. The study, which compared dozens of people who took stains like Lipitor with those who did not, found that the use of the cholesterol-lowering drugs might raise the risk of developing cataracts by as much as 27%. “The results were consistent that there was a higher risk of being diagnosed with cataracts among statin users,” Dr. Ishak Mansi, the study’s senior author, told Reuters. Statins like Lipitor are taken by about a quarter of U.S. adults aged 45 and older, and Lipitor is one of the most commonly prescribed statins on the market. Possible Lipitor side effects include an increased risk of Type 2 diabetes, and skeletal muscle side effects, including a severe form of myopathy called rhabdomyolysis.

Lipitor Diabetes Lawsuits Mount in U.S.

A number of Lipitor lawsuits have been filed in courts around the U.S. on behalf of individuals who allegedly developed Type 2 diabetes due to their use of Lipitor. While plaintiffs had moved to have all federally-filed Lipitor diabetes claims consolidated in a single jurisdiction for pretrial proceedings, the panel of federal judges charged with making that decision did not feel such a proceeding was warranted at this time. However, a number of Lipitor lawsuits filed in the U.S. District Court, District of South Carolina, are being informally coordinated by a judge in that district, and Pfizer is reportedly cooperating with the process. Lipitor diabetes lawsuits started to mount shortly after the U.S. Food & Drug Administration (FDA) ordered the manufacturers of Lipitor and other statins to include information about an associated risk to blood sugar levels on the drug’s labels. But plaintiffs in Lipitor lawsuits claim this information is inadequate, as the new label does not specifically reference Type 2 diabetes. Since the beginning of 2013, at least two studies have found an association between Lipitor and diabetes. In January, research published in JAMA: Internal Medicine reported that post-menopausal women treated with the statin may be at an increased risk for developing the disease. In May 2013, a British Medical Journal study reported that patients treated with Lipitor had a 22 percent higher risk of new-onset diabetes.

Thinking About Filing a Lipitor Lawsuit? Contact an Attorney Today.

If you took Lipitor and developed diabetes, you may be entitled to compensation. To speak with an attorney at Bernstein Liebhard LLP about filing a Lipitor lawsuit, please call for a free case review.